You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Possible Death from Cough Suppressant

Aschenbrenner, Diane S. MS, RN

AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000396561.17243.37
Drug Watch
Abstract

* Ingestion of even small amounts of the cough suppressant benzonatate (Tessalon) by children under age 10 can result in overdosage.

* Symptoms of an overdose include central nervous system (CNS) stimulation (restlessness, tremors, or seizure), followed by profound CNS depression (coma), as well as hypotension, cardiac arrhythmias, and cardiac arrest.

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

© 2011 Lippincott Williams & Wilkins, Inc.